Selective serotonin reuptake inhibitors (SSRIs) learning module - main section

4.15 Cardiac rhythm disorders—QT interval prolongation

Some SSRIs are associated with prolongation of the QT interval on the ECG trace.

Citalopram and escitalopram prolong the QT interval in a dose-dependent fashion. To a lesser extent, the concern has also been raised for fluoxetine. Sertraline is associated with QT interval prolongation but the evidence is less well established. There is little compelling evidence that recommended doses of other SSRIs prolong the QT interval.

Prolongation of QT interval can, in rare cases, result in ventricular tachyarrhythmias such as potentially life-threatening torsades de pointes and in sudden death. Sudden and transient loss of consciousness (syncope) is also a feature of this condition.

Factors which increase risk

QT-interval prolongation is more likely if the dose is excessive or if elimination of the SSRI is reduced (eg in liver impairment).

Other risk factors for ventricular arrhythmias include:

  • bradycardia (heart rate less than 55 beats per minute)
  • cardiac disorders (eg recent myocardial infarction and congestive heart failure)
  • congenital QT interval prolongation or history of arrhythmias
  • family history of QT interval prolongation or sudden unexplained cardiac death
  • electrolyte imbalance (particularly hypokalaemia or severe hypomagnesaemia), or concomitant use of medicines that affect electrolytes (especially diuretics, but also others such as amphotericin and corticosteroids)
  • advancing age and female gender
  • concurrent use of a medicine that prolongs the QT interval or a medicine likely to produce pronounced bradycardia

Risk-reduction measures

The recommended maximum dose should not be exceeded, taking into account the patient’s age and liver and kidney function; the maximum dose of citalopram and escitalopram is lower in those with liver impairment and in the elderly.

Patients should be questioned about the use of medicines and of any other substances which could prolong the QT interval or interact with current therapy. Citalopram or escitalopram should not be used with other drugs that prolong the QT interval.

In patients at particular risk of QT-interval prolongation (see above), citalopram, escitalopram, or fluoxetine should either be avoided or used with caution and after assessing the ECG and measuring plasma electrolytes. These patients should continue to be watched for signs and symptoms of arrhythmias during treatment.  ECG assessment should be considered when increasing the dose of the antidepressant.

Patients at risk of prolonged QT interval should be asked to report promptly symptoms such as palpitations, feeling dizzy or fainting; ECG should be obtained and the patients should be assessed for signs and symptoms of arrhythmias. Patients taking SSRIs that prolong the QT interval should also be advised to seek medical help for illnesses such as gastroenteritis or if diuretic treatment is introduced, because of the risk of hypokalaemia and increased susceptibility to arrhythmias.


Significant QT interval prolongation calls for discontinuation of the offending medicine and seeking specialist cardiology advice; any electrolyte imbalance should be corrected. If torsades de pointes or another ventricular arrhythmia is identified, emergency treatment must be instituted.

Page 20 of 29

Page last modified: 17 February 2015